Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Burlington, VT

February 25, 2017St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Feb 25, 2017, 12:58 PM EST for St. Lawrence County, New York. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2017, 12:58 PM EST (17:58 UTC)
Expired
Feb 25, 2017, 1:30 PM EST
In force
32 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 121 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 1:16 PM ESTTSTM WND DMG3 Se West Potsdam, NYROOF BLOWN OFF BUILDING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS51 KBTV 251758
SVRBTV
NYC089-251830-
/O.NEW.KBTV.SV.W.0002.170225T1758Z-170225T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
1258 PM EST SAT FEB 25 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lawrence County in northern New York...

* Until 130 PM EST

* At 1258 PM EST, severe thunderstorms were located along a line
  extending from NEAR Ogdensburg to Rensselaer Falls to NEAR Edwards,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ogdensburg, Canton, Norfolk, Madrid, Norwood, Heuvelton, Morley,
  Chipman, Lisbon, Louisville, Pierrepont, Waddington, Hermon,
  Rensselaer Falls, North Stockholm, West Parishville, West
  Stockholm, West Potsdam, East De Kalb and Pyrites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4484 7488 4467 7478 4439 7526 4455 7536
      4467 7554 4475 7540 4476 7542 4478 7540
      4482 7531 4484 7529 4485 7524 4488 7522
      4487 7519 4488 7517 4487 7516 4490 7512
      4489 7512 4493 7508
TIME...MOT...LOC 1758Z 229DEG 51KT 4472 7553 4458 7532 4439 7525 

HAIL...<.75IN
WIND...60MPH
 
$$

Lahiff
1 follow-up statement
593 
WWUS51 KBTV 251830
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
130 PM EST SAT FEB 25 2017

NYC089-251839-
/O.EXP.KBTV.SV.W.0002.000000T0000Z-170225T1830Z/
St. Lawrence NY-
130 PM EST SAT FEB 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LAWRENCE
COUNTY WILL EXPIRE AT 130 PM EST...

The storms which prompted the warning have moved out of the warned 
area therefore the warning will be allowed to expire.

LAT...LON 4484 7488 4467 7478 4439 7526 4455 7536
      4467 7554 4475 7540 4476 7542 4478 7540
      4482 7531 4484 7529 4485 7524 4488 7522
      4487 7519 4488 7517 4487 7516 4490 7512
      4489 7512 4493 7508
TIME...MOT...LOC 1829Z 229DEG 51KT 4497 7513 4483 7492 4464 7485 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 12:22 PM EST, 36 minutes earlier.

Area forecast discussion, Feb 25, 12:22 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1222 PM EST Sat Feb 25 2017

.SYNOPSIS...
a strong cold front WILL traverse through the North Country
this afternoon. Very warm temperatures ahead of this front
combined with widespread rainfall will lead to increased
snowmelt and runoff which in turn will increase the potential
for ice jams and river flooding through the weekend. More
seasonable weather returns Sunday with some light snow in the
higher elevations before a quieter period of weather to start
next week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
As of 740 AM EST Saturday...Well the heat has already claimed
its first record. As of 730 this morning we touched 56 degrees
which breaks the old record and we have potentially another 10
degrees before we reach peak heating. The fog has for the most
part dissipated and the rest of the forecast is on track. Temps
will remain a struggle as none of the available guidance has
captured even at initialization.

Previous discussion...Quite the 24 hours expected today as a
multitude of forecast challenges exist with fog this morning,
the potential for strong winds with a cold front, the threat of
ice jam and snowmelt flooding, and snow in the higher elevation
sites late this evening.

To begin, areas of dense fog continue this evening with many
sites reporting 1/2 mile or lower visibilities. A warm front is
lifting north however the warm air is overrunning the colder
surface air in the Champlain, Connecticut, and Saint Lawrence
valleys. As such a strong low level inversion is playing out
over the northern portion of the forecast area. Obs in immediate
Champlain Valley and Connecticut river valleys are showing in
the mid 30s, whereas at higher elevations above 1500 feet, temps
are already in the upper 40s to low 50s. Based on the latest
RAP and hires BTV wrf models, that warm front has slowed down
significantly and isn't expected to reach the Canadian border
until shortly before daybreak. Thus the fog, dense at times,
will likely continue through the rest of the overnight hours in
the lower elevation sites, however we can expect gradual
improvement over the next couple of hours.

As the warm front lifts north, we will be solidly in the warm
sector of the cyclone. The source region for our airmass is the
same air that set records all across portion of central New
York yesterday. With 925mb temps still projected to be +10-12C
expect low to mid 60s for highs which also puts us in record
territory for heat.

So for the next installment, a well developed strong cold front
will be tracking through the North Country this afternoon and
evening. Guidance has been remarkably consistent dating back to
Tues-Wed of the past week with the idea that a convective fine
line will develop this afternoon and bring a narrow ribbon of
moderate to heavy rainfall to the region as the anafront tracks
across the North Country. Strong surface convergence and
decent surface/elevated instability will combine to produce
that aforementioned fine line which should begin to move into
the Saint Lawrence valley between 17-19Z. The system will
continue to propagate towards the east and should reach the
Champlain Valley between 23z-01z. Expect timing the initial
precip across eastern Vermont to be between 01-03z. With the
convective nature of the rainfall, we are anticipating periods
of heavy rainfall. That heavy rainfall, combined with the large
amounts of snowmelt will cause some ice movement along the
rivers. Thus the FLOOD WATCH remains in effect through Sunday
with the full details in the hydrology section below for
potential flooding.

The pressure gradient with this frontal system will be quite
strong and so ahead of the front expect strong and potentially
gusty southerly winds. 850mb winds based on a local 2km wrf are
as high as 50-60kts ahead of the front! This will be especially
true on the east side of Lake Champlain as the winds become
funneled with 15-25mph winds likely and gusts as high as 45mph.
Then as the convective fine line develops and advances through
Northern New York there is some potential for severe winds to be
associated with the line. The Storm Prediction Center has put
portions of southern Vermont and west in a slight risk for
severe weather with a 15% prob for damaging winds. Most unstable
CAPE is only in the 250 J/kg range but being winter and seeing
how strong the low level convergence and lift are, its possible
that a portion of the fine line will bow out bringing damaging
winds. That threat will have to be monitored as we continue
through the day. The dynamics fall apart though as the front
moves east of the Champlain valley so the main threat for
damaging winds will be for locations generally west of the
Champlain valley.

Behind the front, the cold air advection surges in and we will
see 25-35 degree diurnal swings with lows in the mid 20s
expected. Thus the precip lingering behind the anafront will
likely end as end as a period of rain/snow in the valleys and
heavy wet snow in the higher elevations where several inches of
accumulation are possible.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY/...
As of 348 AM EST Saturday...Upper trough axis is east of the
area Sunday morning and flow aloft through Monday will generally
be from the west. Cool down will be brief with highs in the 30s
to around 40...which is a few degrees above normal...but we
quickly warm right back into the 40s on Monday with a few 50
degree readings possible. Moisture and forcing will be limited
Sunday through Monday. Could see some mountain showers on
Sunday...with dry weather Sunday night...then a few mountain
showers on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 348 AM EST Saturday...No significant weather expected
through the period. Flow aloft becomes southwest Tuesday
through Thursday with above normal temperatures expected during
this period...especially on Tuesday and Wednesday. Highs will be
in the mid 40s to mid 50s. Dry weather is expected for the most
part on Tuesday...but the chances for showers will increase
Tuesday night and especially Wednesday and Wednesday night as
upper trough axis approaches the region. Temperatures will be
warm enough for the precipitation to be in the form of rain. A
return to more seasonal temperatures will take place late
Thursday into Friday with the passage of the upper trough and
west to northwest flow aloft developing over the area. Cannot
rule out the possibility for some showers Thursday night into
Friday and temperatures would generally cold enough for the
precipitation to be in the form of snow showers.

&&

.AVIATION /17Z Saturday THROUGH Thursday/...
Through 18Z Sunday...Active weather is descending on the area
this afternoon with a line of showers and isolated thunderstorms
moving from west to east across the area between 18z and 02z.
During this time expect MVFR/IFR conditions for both ceilings
and visibilities due to the showers and isolated storms. Gusty
south winds...in the 20 to 30 knot range...will exist in advance
of the precipitation...then shift to the southwest and west
after 02z through the remainder of the period. Winds will taper
down a bit...but still be gusting in the 15 to 25 knot range. As
precipitation ends after 02z...visibilities will improve into
the VFR category and in the MVFR/VFR categories for ceilings.

Outlook 18Z Sunday through Wednesday...

18Z Sunday - 12Z Tuesday...Mainly VFR under high pressure.

12Z Tuesday - 00Z Thursday...VFR with chance MVFR/IFR rain
showers.

&&

.HYDROLOGY...
As of 430 AM EST Saturday...The flood watch remains in place
and is effective through Sunday evening. The record setting
warmth from Thursday through Saturday has already melted out a
significant portion of our snowpack with more warm air this
afternoon. The snow melt will combine with periods of heavy
rainfall associate with a cold front and produce significant
rises on nearly all rivers and streams across the region. And
the ground is also frozen, so not much will soak in.
Complicating matters is that some rivers, especially across
northern/northeast VT and in the Adirondacks are still ice
covered. Thus as the water levels rise and the ice weakens,
we'll start to see ice movement. Which could very well then get
stuck in bends in the river or along bridges or where the rivers
go from a steeper to more gentle slope. By their nature, ice
jams are impossible to predict but can result in localized
flooding occurring quickly. In general, it takes the river to
rise 1.5 to 3 times the thickness of the ice to start the
breakup process. Based upon NERFC forecasts as well as ensemble
river simulations we continue to look at the Winooski @ Essex
Jct, and the Mad River @ Moretown for the primary focus of more
significant river flooding. Best river response will be late
Saturday through Saturday night due to runoff from snowmelt and
expected rainfall. Thickest river ice is in place across nern NY
basins and nrn VT, including the Chazy, Ausable, Winooski,
Lamoille, Missisquoi, and Passumpsic. Uncertainty in the river
forecasts are due to unknown exactly how much snow melt we are
getting and how much rainfall we will see on Saturday. Those
uncertainties are pretty large, so forecast changes are possible
as we move closer to the main event on Saturday.

&&

.CLIMATE...
Several more record high temperatures are expected to be broken
tomorrow on February 25, 2017. Here are the current records for
our long standing sites:

Burlington, VT       55|1985
Montpelier, VT       59|1985
St. Johnsbury, VT    60|2016
Massena, NY          50|1956
Mount Mansfield, VT  49|1961

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Sunday evening for VTZ001>012-016>019.
NY...Flood Watch through Sunday evening for NYZ026>031-034-035-087.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Evenson
HYDROLOGY...Banacos
CLIMATE...Lahiff
Hazardous weather outlook, Feb 25, 3:16 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EST Sat Feb 25 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-260830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:31 PM ESTSevere Thunderstorm WarningBTVSt. Lawrence29 min
Feb 25, 1:27 PM ESTRiver Flood WarningBTVClinton, Essex24 hr
Feb 25, 2:37 PM ESTSpecial Weather StatementBTVFranklin68 min
Feb 25, 3:40 PM ESTSpecial Weather StatementBTVClinton, Essex65 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.